Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2004, 5:40 AM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 5:40 AM CDT (10:40 UTC)
- Expired
- May 18, 2004, 6:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
246 WUUS53 KTOP 181040 SVRTOP KSC061-127-197-181115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 539 AM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS NORTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS SOUTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 615 AM CDT * AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR DWIGHT...OR ABOUT 17 MILES SOUTHEAST OF JUNCTION CITY...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ALTA VISTA VOLLAND SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3894 9669 3874 9663 3875 9628 3904 9635 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:10 PM CDT, 13 hours 30 minutes earlier.
Area forecast discussion, May 17, 4:10 PM CDT, 13 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT MON MAY 17 2004 .DISCUSSION... UPPER PATTERN CONDUCIVE TO PERIODS OF STRONG CONVECTION WITH SOME LOCALLY HEAVY RAIN NEXT 48 HOURS. FLOOD WATCH CONTINUES FOR ALL THE AREA TONIGHT WITH SLOW MOVING FRONT AND MOIST INFLOW TO SAME WITH CELLS MOVING OVER MUCH THE SAME AREA OVER AN EXTENDED PERIOD OF TIME. FIRST UPPER WAVE ON RUCII MOVING INTO THE AREA THIS EVENING...THEN FAIRLY STRONG (AT LEAST STRONGER THAN MODELS SHOW) WAVE INTO THE SOUTHWEST STATES THIS EVENING AND APPROACHING AREA ON TUESDAY. TRICKY FORECAST WITH TEMPERATURES ON TUESDAY. FRONT SETTLES INTO THE AREA WITH LOTS OF CLOUDS ESPECIALLY NORTH OF INTERSTATE 70. SHOULD WE RECEIVE LITTLE OR NO SUN THIS AREA ON TUESDAY...TEMPERATURES NOT LIKELY TO GET TOO FAR INTO THE 60S. FOR NOW...WILL PLAN ON A BIT OF AFTERNOON SUN TO RAISE TEMPERATURES INTO THE 60S AND LOWER 70S. THIS SUBJECT TO CHANGE DEPENDING ON WHERE FRONT AND ASSOCIATED OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION LIES TUESDAY FORENOON. REST OF WEEK SHOWS GRADUAL WARMING ALOFT TO A CAPPING STATE BY LATE IN THE WEEK. MAY BE ENOUGH TO SHUT OF THUNDERSTORM RISK FOR A COUPLE OF DAYS BEFORE ANOTHER FRONT MOVES INTO THE AREA LATE IN THE WEEKEND OR EARLY NEXT WEEK. THIS WILL AGAIN INCREASE PRECIPITATION CHANCES AND LOWER TEMPERATURES. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT ALL COUNTIES. &&
Hazardous weather outlook, May 17, 11:10 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO REMOVE EXTRA WORDING NATIONAL WEATHER SERVICE TOPEKA KS 1110 PM CDT MON MAY 17 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1110 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL EXPECTED TONIGHT...MAINLY IN NORTHERN PORTIONS OF THE AREA. A FEW MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT...GENERALLY NORTH OF INTERSTATE 70...AND A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE AGAIN TUESDAY...WITH SOME CHANCE FOR MORE THUNDERSTORMS THURSDAY INTO MONDAY. HOWEVER...AFTER TUESDAY...THE BEST CHANCES FOR THUNDERSTORMS WOULD BE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 45 min |
| May 18, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| May 18, 5:02 AM CDT | Flash Flood Warning | TOP | Brown, Marshall, Nemaha | 3 hr |
| May 18, 6:40 AM CDT | Flash Flood Warning | TOP | Clay, Cloud | 2 hr |
| May 18, 11:16 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.